Deaths from fake pills with fentanyl are surging across California and the country. Teens purchase what they think are OxyContin, Percocet or Xanax pills via social media, but drug dealers are making these fake pills with the cheaper, stronger and more deadly synthetic drug called fentanyl to increase their profits. Fentanyl is up to 50 times more potent than heroin and 100 times more potent than morphine. Fentanyl is odorless, tasteless and colorless. One pill can kill.
The tablets are so well made that even experienced users say that they cannot tell the difference between a counterfeit pill and a pill manufactured by a pharmaceutical company.
The amount of fentanyl needed to overdose and die is equivalent to two grains of sand. These are not pharmaceutical-grade painkillers. Instead, they are pills made by drug dealers, mostly outside the country. There is no quality control. Pills in the same batch can have wildly varying levels of fentanyl.
The Centers for Disease Control and Prevention issued a health alert in December 2020, because of an increase in synthetic opioids in the western United States.
According to the California Department of Public Health (CDPH) California Overdose Surveillance Dashboard:
- Emergency department visits related to non-fatal opioid overdoses in California's youth ages 10 to 19 have increased 226 percent from 2018 (379 total) to 2021 (1,237 total).
- Opioid-related overdose deaths in California's youth ages 10 to 19 increased from 2018 (54 total) to 2021 (245 total), marking a 353 percent increase during two years, largely driven by fentanyl.
- Fentanyl-related overdose deaths in California's youth ages 10 to 19 increased from 2018 (36 total) to 2021 (239 total), a 563 percent increase.
Officials say that young people find pills especially appealing, because they are cheap, more socially acceptable than meth or heroin, and do not have a tell-tale smell like alcohol or marijuana.
How can you help?
One of the best ways to protect kids from substance abuse is by having regular and open conversations to educate them about the risks. Listen to them without judgment. Also monitor their social media use. Drugs are often offered by someone who they know or a stranger who they met on social media.
Watch for changes in their behavior including:
- Irregular eating or sleeping patterns
- Low energy
- General signs of depression or anxiety
- Unusual irritability
- Slipping grades
- Lack of interest in activities the individual once loved
- Drastic clothing style changes
If you notice a change, ask about it. Trust your instincts.
Pills from friends and pills purchased online or from social media are not safe.
If a pill comes from anyone other than a doctor or pharmacist, do not take it. It could be a fake pill. Fake pills are not controlled. Each pill can have a different amount of drug. Every fake pill is a risk.
Pills prescribed by a doctor (for an individual) should ONLY be used by that person and be used EXACTLY as instructed.
Do not take pills that are prescribed for someone else or that you receive from friends or other sources. Everybody is different. A pill that is safe for one person can be harmful for someone else. Any pill can be dangerous if it is taken wrongly (including too much or too often).
Fake pills can look just like real pills.
A fake fentanyl-laced pill can be any color. These fake pills are often blue, greenish, or pale-colored. More recently, law enforcement officers have seized fentanyl pressed into multi-colored pills that look like candy. Some fake pills have marks that look like real pills. Some are marked "M30," "K9," "215," or "V48." Fake pills may have other markings or no markings.
Schools and families want to help.
It's ok to ask for help. Students who tell us they are using drugs, or ask for help, will not be punished. Students can speak with a school counselor, wellness staff, or another trusted adult.
Increase in Fatal Drug Overdoses Across the United States Driven by Synthetic Opioids Before and During the COVID-19 Pandemic (sccgov.org)
Fentanyl Takes Friends (sccgov.org)
Song for Charlie (Non-Profit Charity)
One Pill Can Kill (dea.gov)
The Real Deal on Fentanyl - Get the Facts (Ad Council)
Parents (dropthefbomb.com) ( (Ad Council)
8 Tips for Talking to Your Teen about Alcohol and Other Drugs created by Safety First.
They Didn't Ask for Fentanyl by Carlmont High School journalism students
California Overdose Surveillance Dashboard
Naloxone Distribution's Project FAQs
24-hour National Suicide Prevention Line: Call or Text to 988
24/7 Crisis Text Line: Text "HOME" to 741741
Fentanyl Awareness & Narcan Program
In Fall 2022, MHUSD received Naloxone (Narcan) kits for each school site from the Santa Clara County Office of Education (SCCOE). Narcan emergency kits are available in each Health Office and/or automated external defibrillator (AED) box. At our secondary school sites, the Narcan kits are located in multiple locations throughout campuses. The Narcan emergency kits will remain on school sites and stocked at all times. The kits will not go on field trips, but the kits will be available for use as needed during athletic events and other after school activities.
The school nurses, administrators, health assistants, and/or School Resource Officer (SRO) will train volunteer school staff in Narcan use, including: how to recognize symptoms of an opioid overdose, how to administer naloxone, and provide the standards for storing and restocking Narcan. Any volunteer staff will be trained annually and as needed.
Naloxone is a medication that works to rapidly reverse an opioid overdose when administered properly and at the right time. It is available as an injection or nasal spray. The Narcan MHUSD has is a nasal spray and is just one brand name of naloxone.
Signs of an opioid overdose may include:
- Slow, shallow or no breathing
- Cold or clammy skin
- Pinpoint pupils (pupils that are abnormally small in normal lighting)
- Difficult to wake, or will not wake
- Heavy gurgling or snoring sounds
- Blue or gray skin, lips, or nails
Narcan can very quickly restore normal breathing for a person whose breathing has slowed down or stopped due to an overdose of fentanyl, prescription opioids, counterfeit laced prescription pills, or heroin. Narcan onset occurs within two to three minutes and can last for 30 to 90 minutes. Sometimes a second dose of Narcan is necessary if symptoms of overdose return.
Immediately call 9-1-1 if a person is found unconscious or an overdose is suspected. Even if the victim responds well to naloxone, opioids can remain in the body for several hours, and respiratory depression can recur. Emergency Medical Services personnel are trained to manage opioid overdose; transporting the patient for further care at a local hospital is required.
If you have questions regarding the MHUSD Naloxone Program, please contact the district office at (408) 201-6000.